Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 1, NWS San Diego, CA

January 11, 2017Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Jan 11, 2017, 1:07 PM PST for Riverside County, San Bernardino County, California. It took effect at Jan 12, 2017, 6:00 AM PST. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2017, 1:07 PM PST (21:07 UTC)
In effect from
Jan 12, 2017, 6:00 AM PST
Expired
Jan 12, 2017, 10:00 PM PST
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 5:57 PM PSTHEAVY SNOW 73 Sw Lake Arrowhead, CAHEAVY SNOW OF 7 WAS REPORTED NEARBY AT TWIN PEAKS. CHP REPORTED DOWNED TREE BLOCKING FERNROCK RD, LIKELY DUE TO THE WEIGHT OF THE HEAVY, WET SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS46 KSGX 112107
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
107 PM PST WED JAN 11 2017

...WINTER STORM TO BRING HIGH ELEVATION MOUNTAIN SNOW THURSDAY...

.A WINTER STORM OVER THE PACIFIC NORTHWEST WILL MOVE SOUTHWARD DOWN
THE CALIFORNIA COAST THURSDAY AND FRIDAY. DEEP MOISTURE IN SOUTHWEST
FLOW AHEAD OF THE LOW WILL BRING RAIN AND HIGH ELEVATION MOUNTAIN
SNOW THURSDAY. SNOW LEVELS WILL BE AT OR ABOVE 6000 FEET DURING
THE PEAK OF THE EVENT THURSDAY WHEN PERIODS OF HEAVY SNOW ARE
LIKELY. SNOW AMOUNTS OF 5 TO 10 INCHES ARE EXPECTED BETWEEN 6000
AND 8000 FEET...WITH 10 INCHES OR MORE ABOVE 8000 FEET. THE HEAVY
SNOW AND DENSE FOG WILL MAKE TRAVEL DIFFICULT ABOVE THE SNOW LINE.
THE SNOW WILL TAPER OFF TO SNOW SHOWERS THURSDAY NIGHT.

CAZ055-056-120600-
/O.NEW.KSGX.WS.W.0001.170112T1400Z-170113T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY...
BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
107 PM PST WED JAN 11 2017

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 10 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM PST
THURSDAY. 

* SNOW LEVELS...6000 FEET THURSDAY...LOWERING TO 4500 FEET
  THURSDAY NIGHT.

* TIMING...LIGHT SNOW BEGINNING EARLY THURSDAY MORNING WITH
  PERIODS OF HEAVY SNOW BETWEEN 10 AM AND 6 PM THURSDAY AFTERNOON.
  TURNING COLDER THURSDAY EVENING WITH SNOW TAPERING TO SNOW
  SHOWERS.

* SNOW ACCUMULATIONS... 
  1 TO 5 INCHES BETWEEN 5000 AND 6000 FEET.
  5 TO 10 INCHES BETWEEN 6000 AND 8000 FEET.
  10 TO 15 INCHES ABOVE 8000 FEET.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...BELOW A QUARTER MILE IN HEAVY SNOW AND DENSE FOG. 

* IMPACTS...SNOW COVERED ROADS ABOVE THE SNOW LINE WILL MAKE
  TRAVEL DIFFICULT IN THE SAN BERNARDINO MOUNTAINS AND THE SAN
  JACINTO MOUNTAINS. CHAIN REQUIREMENTS ARE LIKELY. LOW VISIBILITY
  IN DENSE FOG. 

* OUTLOOK...SNOW SHOWERS WILL TAPER OFF AND END THURSDAY NIGHT.
  SNOW SHOWERS ARE AGAIN POSSIBLE FRIDAY NIGHT INTO SATURDAY
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MOEDE
5 follow-up statements
849 
WWUS46 KSGX 120524
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
924 PM PST WED JAN 11 2017

...WINTER STORM TO BRING HIGH ELEVATION MOUNTAIN SNOW THURSDAY...

.A WINTER STORM OVER THE PACIFIC NORTHWEST WILL MOVE SOUTHWARD
DOWN THE CALIFORNIA COAST THURSDAY AND FRIDAY. DEEP MOISTURE IN
SOUTHWEST FLOW AHEAD OF THE LOW WILL BRING RAIN AND HIGH
ELEVATION MOUNTAIN SNOW THURSDAY. SNOW LEVELS WILL BE AT OR ABOVE
6000 FEET DURING THE PEAK OF THE EVENT THURSDAY WHEN PERIODS OF
HEAVY SNOW ARE LIKELY. SNOW AMOUNTS OF 5 TO 10 INCHES ARE
EXPECTED BETWEEN 6000 AND 8000 FEET...WITH 10 INCHES OR MORE
ABOVE 8000 FEET. HEAVY SNOW AND DENSE FOG WILL MAKE TRAVEL
DIFFICULT ABOVE THE SNOW LINE. THE SNOW WILL TAPER OFF TO SNOW
SHOWERS THURSDAY NIGHT.

CAZ055-056-121600-
/O.CON.KSGX.WS.W.0001.170112T1400Z-170113T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY...
BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
924 PM PST WED JAN 11 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM PST
THURSDAY...

* SNOW LEVELS...6000 FEET THURSDAY...LOWERING TO 4500 FEET 
  THURSDAY NIGHT. 

* TIMING...LIGHT SNOW BEGINNING EARLY THURSDAY MORNING WITH 
  PERIODS OF HEAVY SNOW BETWEEN 10 AM AND 6 PM THURSDAY 
  AFTERNOON. TURNING COLDER THURSDAY EVENING WITH SNOW TAPERING 
  TO SNOW SHOWERS. 

* SNOW ACCUMULATIONS... 1 TO 5 INCHES BETWEEN 5000 AND 6000 
  FEET. 5 TO 10 INCHES BETWEEN 6000 AND 8000 FEET. 10 TO 15 
  INCHES ABOVE 8000 FEET. 

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...BELOW A QUARTER MILE IN HEAVY SNOW AND DENSE FOG.

* IMPACTS...SNOW COVERED ROADS ABOVE THE SNOW LINE WILL MAKE 
  TRAVEL DIFFICULT IN THE SAN BERNARDINO MOUNTAINS AND THE SAN 
  JACINTO MOUNTAINS. CHAIN REQUIREMENTS ARE LIKELY. LOW 
  VISIBILITY IN DENSE FOG. 

* OUTLOOK...SNOW SHOWERS WILL TAPER OFF AND END THURSDAY NIGHT. 
  SNOW SHOWERS ARE AGAIN POSSIBLE FRIDAY NIGHT INTO SATURDAY 
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
GREGORIA
200 
WWUS46 KSGX 121045
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PST THU JAN 12 2017

...WINTER STORM TO BRING HIGH ELEVATION MOUNTAIN SNOW TODAY AND
TONIGHT...

.A WINTER STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA TODAY AND
TONIGHT. THE HEAVIEST SNOW WILL OCCUR AT THE HIGHER ELEVATIONS 
DURING THE TODAY. SCATTERED LIGHT SNOW SHOWERS WILL CONTINUE IN
ALL THE MOUNTAINS THROUGH FRIDAY NIGHT.

CAZ055-056-121530-
/O.CON.KSGX.WS.W.0001.170112T1400Z-170113T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY...
BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
245 AM PST THU JAN 12 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 10 PM PST THIS EVENING...

* SNOW LEVELS...6000 FEET TODAY...5000 FEET THIS EVENING...AND
  4000 FEET BY FRIDAY MORNING.

* TIMING...LIGHT SNOW THIS MORNING WITH WIDESPREAD SNOW AND
  PERIODS OF HEAVY SNOW DURING THE DAY. WIDESPREAD SNOW
  DECREASING TO SCATTERED SHOWERS TONIGHT.

* SNOW ACCUMULATIONS... UP TO 4 INCHES BETWEEN 5000 AND 6000 FEET.
  5 TO 8 INCHES BETWEEN 6000 AND 8000 FEET. 8 TO 14 INCHES ABOVE
  8000 FEET.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...AREAS BELOW A QUARTER MILE IN HEAVY SNOW AND DENSE
  FOG.

* IMPACTS...SNOW COVERED ROADS ABOVE THE SNOW LINE WILL MAKE
  TRAVEL DIFFICULT IN THE SAN BERNARDINO MOUNTAINS AND THE SAN
  JACINTO MOUNTAINS. CHAIN REQUIREMENTS ARE POSSIBLE ON THE HIGHER
  MOUNTAIN ROADS. LOW VISIBILITY IN DENSE FOG.

* OUTLOOK...SNOW WILL TAPER OFF TONIGHT. SCATTERED LIGHT SNOW
  SHOWERS WILL CONTINUE THROUGH FRIDAY NIGHT...BUT ADD LITTLE
  ADDITIONAL ACCUMULATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MM
100 
WWUS46 KSGX 121543
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
743 AM PST THU JAN 12 2017

...WINTER STORM TO BRING HIGH ELEVATION MOUNTAIN SNOW TODAY...

.A WINTER STORM WILL BRING PERIODS OF HEAVY SNOW ABOVE 6000 FEET
TODAY...MOST WIDESPREAD BETWEEN 10 AM AND 6 PM. SNOW COMBINED WITH
DENSE FOG WILL CREATE HAZARDOUS DRIVING CONDITIONS. THE SNOW WILL
TRANSITION TO SCATTERED SNOW SHOWERS THIS EVENING.

CAZ055-056-130100-
/O.CON.KSGX.WS.W.0001.000000T0000Z-170113T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY...
BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
743 AM PST THU JAN 12 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* SNOW LEVELS...6000 FEET TODAY...5000 FEET THIS EVENING...AND 
  4000 FEET BY FRIDAY MORNING. 

* TIMING...LIGHT SNOW THIS MORNING WITH WIDESPREAD SNOW AND 
  PERIODS OF HEAVY SNOW DURING THE DAY. WIDESPREAD SNOW 
  DECREASING TO SCATTERED SHOWERS TONIGHT. 

* SNOW ACCUMULATIONS... 1 TO 5 INCHES BETWEEN 5000 AND 6000 
  FEET. 5 TO 10 INCHES BETWEEN 6000 AND 8000 FEET. 10 TO 15 
  INCHES ABOVE 8000 FEET. 

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...BELOW A QUARTER MILE IN HEAVY SNOW AND DENSE FOG. 

* IMPACTS...SNOW COVERED ROADS ABOVE THE SNOW LINE WILL MAKE 
  TRAVEL DIFFICULT IN THE SAN BERNARDINO MOUNTAINS AND THE SAN 
  JACINTO MOUNTAINS. CHAIN REQUIREMENTS ARE POSSIBLE ON THE 
  HIGHER MOUNTAIN ROADS. LOW VISIBILITY IN DENSE FOG. 

* OUTLOOK...SNOW WILL TAPER OFF TO SHOWERS TONIGHT. SCATTERED
  LIGHT SNOW SHOWERS AGAIN FRIDAY NIGHT WITH AN INCH OR TWO OF
  ADDITIONAL ACCUMULATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MOEDE
961 
WWUS46 KSGX 130036
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
436 PM PST THU JAN 12 2017

...WINTER STORM TO CONTINUE TO BRING MOUNTAIN SNOW THIS EVENING...

.A WINTER STORM WILL BRING PERIODS OF HEAVY SNOW TO THE MOUNTAINS
WITH THE SNOW LEVEL TO AROUND 5000 FEET THIS EVENING. THE
HEAVIEST SNOW ACCUMULATIONS WILL OCCUR ABOVE 6000 FEET. SNOW
COMBINED WITH DENSE FOG WILL CREATE HAZARDOUS DRIVING CONDITIONS.
THE SNOW WILL TRANSITION TO SCATTERED SNOW SHOWERS FROM WEST TO
EAST THIS EVENING.

CAZ055-056-130600-
/O.CON.KSGX.WS.W.0001.000000T0000Z-170113T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY...
BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
436 PM PST THU JAN 12 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* SNOW LEVELS...5000 FEET THIS EVENING...AND 4000 FEET BY FRIDAY
  MORNING.

* TIMING...WIDESPREAD SNOW DECREASING TO SCATTERED SNOW SHOWERS BY
  LATE EVENING.

* SNOW ACCUMULATIONS... 1 TO 5 INCHES BETWEEN 5000 AND 6000 
  FEET. 5 TO 10 INCHES BETWEEN 6000 AND 8000 FEET. 10 TO 15 
  INCHES ABOVE 8000 FEET. 

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...BELOW A QUARTER MILE IN HEAVY SNOW AND DENSE FOG.

* IMPACTS...SNOW COVERED ROADS ABOVE THE SNOW LINE WILL MAKE 
  TRAVEL DIFFICULT IN THE SAN BERNARDINO MOUNTAINS AND THE SAN 
  JACINTO MOUNTAINS. CHAIN REQUIREMENTS ARE POSSIBLE ON THE 
  HIGHER MOUNTAIN ROADS. LOW VISIBILITY IN DENSE FOG. 

* OUTLOOK...SNOW WILL TAPER OFF TO SNOW SHOWERS TONIGHT.
  SCATTERED LIGHT SNOW SHOWERS AGAIN FRIDAY NIGHT WITH AN INCH OR
  TWO OF ADDITIONAL ACCUMULATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
GREGORIA
056 
WWUS46 KSGX 130550
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 PM PST THU JAN 12 2017

CAZ055-056-130700-
/O.EXP.KSGX.WS.W.0001.000000T0000Z-170113T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY...
BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
950 PM PST THU JAN 12 2017

...WINTER STORM WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

THE WIDESPREAD HEAVY SNOW HAS ENDED ACROSS THE AREA WITH ONLY
LIGHT ADDITIONAL SNOWFALL ANTICIPATED. THEREFORE...THE WINTER
STORM WARNING WILL BE ALLOWED TO EXPIRE AT 10 PM PST THIS EVENING.

HOWEVER...MOTORISTS ARE URGED TO DRIVE WITH EXTRA CARE THROUGH
FRIDAY MORNING AS ROADS WILL CONTINUE TO BE SNOW COVERED AND
SLIPPERY.

$$
GREGORIA

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 11, 9:45 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 11, 9:45 AM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
945 AM PST Wed Jan 11 2017

.SYNOPSIS...
Rain will change to showers this afternoon with the passage of a
weather system. Highest rain totals will be in the San Bernardino
Mountains. On Thursday a colder storm will bring more rain and lower
snow levels through Friday with several inches of snow above 6000
feet. Dry over the weekend with increasing offshore flow. High
pressure will slowly build over the west early next week for dry
weather and gradual warming.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

There is a large north-south precip gradient today with highest
amounts in the San Bernardino Mountains and Foothills, but very
little rain in southern San Diego County. 24-hour rain totals
through 8 AM today ranged from 1.5-2.00" in the SBD mountains, with
rain total falling off to around 0.25-0.50" in the northern IE, and
from 0.01 to 0.25" farther south. Snow levels were very high, above
8000 feet. Light rain was falling at Big Bear (el 6800') with a
temperature of 38F. The light rain will move southeast this morning
and transition to showers this afternoon.

The 12Z NKX sounding showed saturation to 8000 feet, and areas of
dense fog will affect the mountains today with vis less than 1/4
mile at times. The weak shortwave aloft passes by this evening with
drier air briefly filling in for a brief respite from the rain
in most areas. Mountain fog will lift in most areas tonight.

Fast on its heels will be a colder, more amplified trough on
Thursday that will bring more rain. A PW plume of 1" streams into
Southern California in the southwest flow ahead of the trough with
the bulk of the precip falling on Thursday. Dense fog is again
likely in the mountains Thursday.

The trough evolves into a closed low over central CA Thursday
afternoon, then drifts south over the SoCal coastal waters Friday.
This storm will be a little colder than the current system with wet
bulb zero temperatures around 6000 feet. Several inches of snow are
likely above 6000 feet and a Winter Weather Advisory may be needed
for the SBD and RIV County Mountains.

On Friday night the low continues its journey southward toward Baja.
Showers will end in most areas Friday morning, but wrap around
moisture from the east will keep isolated showers going into
the afternoon, mostly in the mountains and deserts.

Rainfall for Thursday and Friday storms are for 0.25 to 0.50 inches
in the coastal and valley areas, from 0.75 to 2.0 inches in the
mountains, and less than 0.25 inch in the deserts. Snowfall amounts
above 6000 feet are forecast to be from 4 to 8 inches with up to a
foot in the highest peaks.

Over the weekend skies will clear under dry northerly flow and temps
will begin to rebound. Some foothills could experience brisk
offshore winds. Long range models show dry, mild weather Monday
through Wednesday followed by a trough and another chance for rain
later next week.

&&

.AVIATION...
111624Z...Through 2100 UTC...Multiple BKN-OVC cloud decks in the
1000-8000 ft msl layer over and west of the mountains with numerous-
sct light to locally moderate showers, mountain obscuration of
coastal slopes, areas of 3-5 sm vis, and local vis/cigs AOB 2 sm/800
ft agl in the heavier showers, while the deserts have SCT-BKN clouds
in the 5000-8000 ft msl layer and mostly unrestricted vis with only
an isol -SHRA or two possible (mainly in the high deserts). 2100-
12/0900 UTC...Decreasing showers from northwest through southeast
over and west of the mountains, with clouds becoming SCT in the 1000-
5000 ft msl layer, locally BKN cigs, isol light showers and local
mountain obscuration. Meanwhile, BKN clouds AOA 20000 ft msl layer
and unrestricted vis continuing in the deserts. After 12/0900 UTC...
showers increasing again from northwest through southeast with
vis/cigs lowering again.

SW to W winds 25-35 kt with gusts 40-50 kt over the ridges, desert
slopes of the mountains, and through/below the passes will result in
stg-svr uddfs/llws over and E of the mountains through 12/0300 UTC.
Winds and associated uddfs/llws will diminish 12/0300-1500 UTC.

&&

.MARINE...
A couple weather systems moving through the region will bring
periods of showers through Friday and some breezy southwest to west
winds nearing 20 kt at times. Also, there is a slight chance of
thunderstorms over the coastal waters Thursday afternoon and
evening.

&&

.BEACHES...
High tides will peak at 6.7-6.8 feet along the open coast around 7-9
am this morning and Thursday morning. Surf will be small this
morning, but a 7 ft/12 second west swell will produce surf of 3-5 ft
on Thursday and bring a higher risk of minor tidal overflow. A Beach
Hazard Statement remains in effect. There is also the small
potential for lightning at the beaches Thursday afternoon and
evening.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 7 PM PST this evening for Apple and Lucerne
     Valleys-Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Deserts-San Diego County
     Mountains-San Gorgonio Pass Near Banning.

     Beach Hazards Statement through Thursday morning for
     Orange County Coastal Areas-San Diego County Coastal Areas.

PZ...None.

&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...Harrison

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.